
What Is An Opioid Overdose?
This video explains what constitutes an opioid overdose.
Transcript
0:00What is an opioid overdose?
0:04I'm going to tell you.
0:05I'm Dr. Rodriguez from Healing Sky.
0:07I'm also the medical director of the Diarrhea Center for Healing, and today we're going
0:10to talk about what is an opioid overdose.
0:15An opioid overdose results from taking too much opioids.
0:19It can also result from mixing opioids with other controlled substances, such as benzodiazepines
0:26or mixing them with alcohol.
0:28It has to do with excessive central nervous system suppression caused by excessive opioids
0:36binding to the mu opioid receptors in the brain.
0:41When you have excessive opioid action there, it will suppress breathing.
0:46The person will lose their natural impulse to breathe, and life is not compatible with
0:54the absence of breathing, hence why overdoses are dangerous and often lethal.
1:02If you see somebody that has consumed opioids and they're having trouble breathing or they
1:07have stopped breathing, they are most likely experiencing an opioid overdose, which is
1:14a medical emergency.
1:16If you see this, call 911 and get the paramedics there right away.
1:22If you happen to have any naloxone, whether it be the nasal spray or a shot, administer
1:27that immediately.
1:30If you administer naloxone, you still call 911 because the drug that caused the opioid
1:36overdose will most likely have a longer half-life than the naloxone.
1:43Naloxone will often reverse the overdose, but the naloxone will wear off and the person
1:48will fall back into the overdose again if they are not in the hospital receiving more
1:55and more naloxone for an extended period of time.
1:59Again, you typically see it with a difficulty breathing or a reduction in breathing.
2:04They're breathing really, really slow.
2:06They're not responsive.
2:08They're very intoxicated.
2:10They can be uptended.
2:13You touch them, you pull on them, they don't respond.
2:16They're barely breathing or worse, they stopped breathing.
2:18They're turning blue.
2:20That is an overdose and you got to call 911.
2:22That is a medical emergency.
2:24Don't try to handle it on your own.
2:27If you have naloxone, do administer that, but you still call 911 to get them there as
2:32quickly as possible and get them to the hospital or they will die.
2:37This is very dangerous not to be toyed with.
2:41Again, administer naloxone if you have it, call 911, get help and get them to the hospital.
2:49Even if they come out of it with the naloxone, they still have to go to the hospital because
2:54they're going to fall back into the overdose once that naloxone wears off because the drugs
3:00that cause overdose almost always last longer than the naloxone ever could.
3:07I hope you find this helpful.
3:10If you would like to learn more about opioid dependence or addiction or mental health conditions,
3:15please like, follow and subscribe to my content here on Healing Sky.
3:19Also, please look for my podcast launching in the fall.
3:23If you would like help with a problem with opioids, you can find many providers here
3:28on Healing Sky or if you would like to receive help from me, you can find me at delraycenter.com.
3:36Thank you.
Related videos
Join Healing Sky
Sign up now to get unrestricted access to Healing Sky's online mental health directory, resources, and more!
Sign up now
Share this video
Send this video to someone who might find it helpful.